Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 262, NWS Birmingham, AL

June 23, 2006Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 23, 2006, 11:03 AM CDT for Marion County, Alabama. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2006, 11:03 AM CDT (16:03 UTC)
Expired
Jun 23, 2006, 11:45 AM CDT
In force
42 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 46 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 11:20 AM CDTTSTM WND DMG1 N Weston, ALTREES DOWN ON A HOUSE, ON CR25.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
740 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1513 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 231605
SVRBMX
ALC093-231645-
/O.NEW.KBMX.SV.W.0262.060623T1603Z-060623T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1103 AM CDT FRI JUN 23 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN NORTHWEST ALABAMA
  THIS INCLUDES THE CITY OF HAMILTON

* UNTIL 1145 AM CDT

* AT 1059 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES NORTHWEST OF HAMILTON...
  AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAMILTON BY 1110 AM CDT
  HACKLEBURG BY 1125 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3431 8816 3412 8819 3411 8781 3430 8780

$$
KSL
1 follow-up statement
000 
WWUS54 KBMX 231619
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1119 AM CDT FRI JUN 23 2006

ALC093-231645-
/O.CON.KBMX.SV.W.0262.000000T0000Z-060623T1645Z/
MARION AL-
1119 AM CDT FRI JUN 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR CENTRAL MARION COUNTY...

AT 1114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WESTON...OR ABOUT NEAR
HAMILTON...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAMILTON BY 1125 AM CDT
  7 MILES SOUTHWEST OF HACKLEBURG BY 1145 AM CDT

LAT...LON 3429 8810 3411 8813 3411 8781 3430 8780

$$

KSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 10:40 AM CDT, 23 minutes earlier.

Area forecast discussion, Jun 23, 10:40 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1040 AM CDT FRI JUN 23 2006

.DISCUSSION...SEVERAL LEFT OVER BOUNDARIES FROM PREVIOUS DAYS
ACTIVITY HAVE STARTED TO FIRE.  IN ADDITION...BOUNDARY CURRENTLY
MOVING INTO NORTHWEST SECTIONS OF THE AREA.  PRECIPITABLE WATER HAS
INCREASED SIGNIFICANTLY THE LAST 24 HOURS.  WILL FORECAST SCATTERED
SHOWERS AND THUNDERSTORMS ALL SECTIONS EXCEPT SOUTHWEST.  REST OF
FORECAST LOOKS OK.

&&

.AVIATION...DISCUSSION FOR 12Z TAFS.

VFR CONDITIONS EXPECTED THROUGHOUT THE DAY EXCEPT NEAR THUNDERSTORMS.
THUNDERSTORMS WILL DEVELOP AROUND 19Z AND BECOME MORE NUMEROUS
DURING THE AFTERNOON...LASTING THRU 03Z.

IFR CONDITIONS EXPECTED IN THUNDERSTORMS DUE TO VISIBILITIES LESS
THAN 3 MILES.  PREVAILING WINDS WILL BE FROM THE NW AROUND 6
KNOTS...EXCEPT GUSTS TO NEAR 35 KNOTS NEAR STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     95  69  90  68 /  40  40  40  30
ANNISTON    97  70  92  67 /  40  30  40  30
BIRMINGHAM  98  73  92  70 /  30  30  30  30
TUSCALOOSA  98  70  93  69 /  30  20  30  20
CALERA      97  71  92  71 /  30  30  40  30
AUBURN      96  71  91  68 /  30  30  40  30
MONTGOMERY  98  72  92  71 /  30  20  40  30
TROY        97  71  92  69 /  30  20  40  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

KSL
Hazardous weather outlook, Jun 23, 6:33 AM CDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
633 AM CDT FRI JUN 23 2006

ALZ011>015-017>050-231900-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
633 AM CDT FRI JUN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON STARTING AROUND 2 PM AND
WILL BECOME MORE NUMEROUS AS THE AFTERNOON PROGRESSES...LASTING
THROUGH 10 PM.  DUE TO THE VERY WARM TEMPERATURES EXPECTED AGAIN
TODAY...THE THUNDERSTORMS WILL BE LOCALLY STRONG WITH WIND GUSTS OF
35 TO 45 MPH. A FEW STORMS MAY GROW STRONG ENOUGH TO BECOME SEVERE...
PRODUCING WINDS UP TO 60 MPH AND HAIL TO THE SIZE OF NICKELS.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 23, 10:31 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1031 AM CDT FRI JUN 23 2006

ALZ027-231600-
TALLADEGA-
1031 AM CDT FRI JUN 23 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WESTERN TALLADEGA COUNTY
UNTIL 1100 AM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1030 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CHILDERSBURG...MOVING EAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CHILDERSBURG...BON
AIR AND TALLADEGA THROUGH 1100 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

KSL
Special weather statement, Jun 23, 10:51 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1051 AM CDT FRI JUN 23 2006

ALZ011-231630-
MARION-
1051 AM CDT FRI JUN 23 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 1130
AM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1049 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES NORTHWEST OF WESTON...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WESTON...HAMILTON AND
HACKLEBURG THROUGH 1130 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION...HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF
YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.

KSL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:47 PM CDTSevere Thunderstorm WarningBMXJefferson28 min
Jun 22, 8:01 PM CDTSevere Thunderstorm WarningBMXJefferson14 min
Jun 23, 1:34 PM CDTSevere Thunderstorm WarningBMXBibb41 min
Jun 23, 2:06 PM CDTSevere Thunderstorm WarningBMXBlount39 min
Jun 23, 2:14 PM CDTSevere Thunderstorm WarningBMXEtowah31 min
Jun 23, 2:22 PM CDTSevere Thunderstorm WarningBMXWalker38 min
Jun 23, 2:48 PM CDTSevere Thunderstorm WarningBMXJefferson42 min
Jun 23, 3:23 PM CDTSevere Thunderstorm WarningBMXTuscaloosa37 min
Jun 23, 3:24 PM CDTSevere Thunderstorm WarningBMXEtowah25 min
Jun 23, 3:27 PM CDTSevere Thunderstorm WarningBMXJefferson33 min
Jun 23, 3:40 PM CDTSevere Thunderstorm WarningBMXTuscaloosa20 min
Jun 23, 3:42 PM CDTSevere Thunderstorm WarningBMXCherokee33 min
Jun 23, 4:01 PM CDTSevere Thunderstorm WarningBMXTuscaloosa14 min
Jun 23, 4:16 PM CDTSevere Thunderstorm WarningBMXBibb44 min
Jun 23, 4:34 PM CDTSevere Thunderstorm WarningBMXPerry41 min
Jun 23, 4:58 PM CDTSevere Thunderstorm WarningBMXCoosa12 min
Jun 23, 4:59 PM CDTSevere Thunderstorm WarningBMXMarengo31 min
Jun 23, 5:24 PM CDTSevere Thunderstorm WarningBMXGreene36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.